Ketoconazole, Drug Used to Treat Fungal Infections, Can Cause Deadly Liver Damage
Ketoconazole, Drug Used to Treat Fungal Infections, Can Cause Deadly Liver Damage, Adrenal Problems, and Drug Interactions
Ketoconazole, which is only sold as a generic and in tablet form, is approved by the U.S. Food and Drug Administration (FDA) for the treatment of serious infections caused by fungi. Ketoconazole should only be used when other effective therapy is not available or tolerated, according to the agency. Ketoconazole works by killing fungus or preventing fungus from growing ketoconazol may cause potentially fatal liver damage. In fact, United States and Canadian regulators have updated ketoconazole's safety label due to this deadly risk .
Ketoconazole is used to treat fungal infections that may spread to different parts of the body via the bloodstream; examples include yeast infections of the mouth, skin, urinary tract, and blood, as well as fungal infections that start begin on the skin or lungs and then spread through the body. While a doctor may prescribe ketoconazole to treat fungal infections of the skin or nails, the drug is not approved for this purpose and should only be used for these types of infections when treatment is not possible with other drugs. The FDA points out that topical versions of ketoconazole, which are applied to skin or nails, have not been associated with liver damage, adrenal problems, or drug interactions.
Parker Waichman LLP offers free legal advice to anyone who took ketoconazole and believes it may have caused liver failure or other forms of liver injury.
FDA Updates 2013 "Safety Communication" Warning for Ketoconazole Oral Tablets for Unapproved Uses, Including Skin and Nail Infections
On May 19, 2016, the FDA updated its July 26, 2013 "Drug Safety Communication" on the agency's limiting use of ketoconazole oral tablets over potentially fatal liver injury and risk of drug interactions and adrenal gland problems. The July 2013 warning followed a June 2013 warning letter on the same issue by Health Canada.
In May 2016 federal regulators warned health care professionals to avoid prescribing ketoconazole oral tablets for the treatment of skin and nail fungal infections as the anti-fungal medication is associated with risks for serious liver damage, adrenal gland problems, and harmful interactions with other medicines. These risks outweigh ketoconazole oral tablets' benefit in treating these conditions, which are also uses not approved by federal regulators.
The agency indicated that it approved label changes for oral ketoconazole tablets in 2013 to reflect these serious risks and to remove the indications for treatment of skin and nail fungal infections; however, an FDA safety review revealed that oral ketoconazole is still being prescribed for these types of conditions. In fact, in the 18-month period that ended in June 2015, skin and nail fungal infections were the only diagnoses reported for the use of oral ketoconazole according to an office-based physician surveys database. Also, since the 2013 labeling change, the death of one patient due to liver failure was reported to the FDA and was tied to the prescribing of oral ketoconazole for treatment of fungal infection of the nails.
Physicians and other health care professions are advised by the FDA to only use ketoconazole tablets for the treatment of serious fungal infections when there are no other antifungal therapies available. Because skin and nail fungal infections in otherwise healthy individuals are not considered life threatening, according to the agency, risks associated with oral ketoconazole outweigh its benefits. The FDA also notes that treatment options are available over-the-counter (OTC) and by prescription. These options, too, are associated with risks that should be weighed against their benefits.
Ketoconazole Safety Label Changed in Canada Because of Toxic Liver Risk
On June 19, 2013, Health Canada, the health regulatory agency of Canada, and manufacturers Apotex Inc. and Teva Canada Ltd., issued a letter to doctors and other healthcare professionals to inform them about an important ktoconazole label update. The letter warned that ketoconazole was associated with rare cases of liver toxicity, including liver failure and death. Furthermore, Health Canada pointed out that this risk existed even in patients who had no history of liver problems and no serious underlying medical issues. Hepatotoxicity (toxic damage to the liver) and death occurred when ketoconazole was given at recommended doses in treatment courses longer than 10 days.
The revised ketoconazole label in Canada warns that "Oral KETOCONAZOLE has been associated with hepatic toxicity, including cases with fatal outcomes." The revised safety information also states that liver function tests should be performed before treatment and then continued on a monthly basis. Ketoconazole treatment should be stopped if patients show signs of liver disease, including:
- Jaundice (yellowing of the skin or the whites of the eyes)
- Abdominal pain or discomfort
- Dark urine
- Pale stools
- Loss of appetite
- Pain and discomfort in the right upper abdomen where the liver is located
Healthcare professionals are advised to consider the risk of fatal liver toxicity before prescribing ketoconazole to their patients. Additionally, patients taking ketoconazole with another drug also capable of causing damage to the liver should be carefully monitored, the letter said.
| Contact Us
If you or someone you know suffered from liver toxicity after taking ketoconazole, you may have valuable legal rights. To find out more, please fill out online form to the right or call us at